Transitioning Off Insulin Infusions in Patients with DKA

Leave a comment

July 11, 2017 by dailybolusoflr

By: David Choi, PharmD


Take Away: When discontinuing the insulin infusion in your DKA patient, schedule the subcutaneous long acting insulin to be given 1-2 hours prior to it stopping to ensure a proper transition.   The current recommendations for insulin naïve patients is to start long acting insulin 0.1-0.2 units/kg and for patients on insulin prior to admission to resume home insulin regimen. If patients are NPO, more conservative long acting insulin dosing should be considered. Once the insulin infusion is stopped, discontinue the dextrose containing fluids as well.

Diabetic ketoacidosis (DKA) is a serious emergency in diabetic patients and is associated with a mortality rate of up to 5%.1,2

The mainstay of therapy for DKA is insulin that is administered as a continuous intravenous infusion.1 The purpose of insulin is to resolve the ketone production associated with DKA.1

Continuous insulin therapy should be maintained until resolution of DKA (as evidenced by glucose < 200 mg/dL, serum bicarbonate > 15 mEq/L, anion gap < 12 mEq/L and a venous pH of > 7.3).

Patients will require a transition from the continuous infusion to a subcutaneous long acting insulin with short acting insulin regimen.1 The purpose of the long acting insulin with short acting insulin bolus is to mimic the physiologic insulin secretion. The lack of initiating appropriate long acting insulin could cause the patient to revert back into DKA. The combination of long acting insulin with short acting insulin has been shown to have a lower incidence of hypoglycemic events compared to a regimen of mixed NPH and regular insulins.3

The onset of action of the long acting insulin, insulin glargine and detemir, is roughly 3-4 hours.4,5 The key to transitioning to long acting insulin is bridging with the continuous infusion to ensure adequate insulin levels during the entire process to prevent additional ketone production leading to re-opening of the previously closed anion gap. An inappropriate transition could mean the patient may slip back into DKA and require a prolonged length of stay and an increased utilization of hospital resources to manage the condition.

It is currently recommended the intravenous infusion overlap with the long acting insulin by 1-2 hours (see Figure 1). The current recommendations for insulin naïve patients is to start long acting insulin 0.1-0.2 units/kg and for patients on insulin prior to admission to resume home insulin regimen. If patients are NPO, more conservative long acting insulin dosing should be considered. Once the insulin infusion is stopped, discontinue the dextrose containing fluids as well.

Ensuring adequate communication with the entire team is crucial to prevent complications with transitioning patients to long acting insulin therapy. Timing the discontinuation of intravenous insulin with the start of subcutaneous insulin is important.


sub q insulin figure 1


References

  1. Kitabchi AE, Umpierrez GE, et al. Hyperglycemic Crises in Diabetes. Diabetes Care 2009;32(7):1335–1343.
  2. American Diabetes Association. Standards of medical care in diabetes–2017. Diabetes Care 2017;40(Suppl. 1):S120–S127.
  3. Umpierrez GE, J S, et al. Insulin Analogs Versus Human Insulin in the Treatment of Patients With Diabetic Ketoacidosis. Diabetes Care 32:1164–1169, 2009
  4. Insulin Glargine. In: Lexicomp Online® , Hudson, Ohio: Lexi-Comp, Inc.; Accessed May 14, 2016.
  5. Insulin Detemir. In: Lexicomp Online® , Hudson, Ohio: Lexi-Comp, Inc.; Accessed May 14, 2016.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: